Alert archive / Washington / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 11, NWS Spokane, WA

June 21, 20054 counties in Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 21, 2005, 8:20 PM PDT for 4 counties in Washington. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2005, 8:20 PM PDT (03:20 UTC)
Expired
Jun 21, 2005, 9:07 PM PDT
In force
47 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Lincoln County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 33 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:25 PM PDTTSTM WND DMG8 E Spokane, WAMETAL GARAGE ROOF BLEW OFF AND SMASHED CAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
3062 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 220322
SVROTX
WAC043-051-063-065-220415-
/O.NEW.KOTX.SV.W.0011.050622T0320Z-050622T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
820 PM PDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON
  NORTHERN SPOKANE COUNTY IN EASTERN WASHINGTON
  THIS INCLUDES THE CITY OF SPOKANE
  SOUTHERN PEND OREILLE COUNTY IN NORTHEAST WASHINGTON
  SOUTHERN STEVENS COUNTY IN NORTHEAST WASHINGTON

* UNTIL 915 PM PDT

* AT 812 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 35 MILES WEST OF SPOKANE TO 18 MILES SOUTHEAST OF   
  SPOKANE...AND MOVING NORTHEAST   AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   SPOKANE BY 822 PM PDT
   WELLPINIT BY 830 PM PDT
   TUM TUM...FORD AND COLBERT BY 835 PM PDT
   FRUITLAND BY 840 PM PDT
   HUNTERS AND CLAYTON BY 845 PM PDT
   CEDONIA...SPRINGDALE AND MILAN BY 850 PM PDT

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4776 11835 4756 11712 4825 11706 4842 11810

$$

TL
2 follow-up statements
000 
WWUS56 KOTX 220348
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
844 PM PDT TUE JUN 21 2005

WAC043-220354-
/O.CAN.KOTX.SV.W.0011.000000T0000Z-050622T0415Z/
LINCOLN WA-
844 PM PDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY IS CANCELLED...

LAT...LON 4826 11705 4791 11708 4789 11710 4760 11710
      4759 11713 4771 11782 4784 11782 4785 11791
      4784 11793 4838 11777

$$

WAC051-063-065-220415-
/O.CON.KOTX.SV.W.0011.000000T0000Z-050622T0415Z/
PEND OREILLE WA-STEVENS WA-SPOKANE WA-
844 PM PDT TUE JUN 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM PDT FOR
NORTHERN SPOKANE...SOUTHEASTERN STEVENS AND SOUTHERN PEND OREILLE
COUNTIES...

AT 838 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM GUST FRONT CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS FRONT WAS LOCATED ALONG A 
LINE EXTENDING FROM 15 MILES WEST OF FORD TO GREEN ACRES...OR ALONG 
A LINE EXTENDING FROM 38 MILES NORTHWEST OF SPOKANE TO 11 MILES 
SOUTHWEST OF POST FALLS...MOVING NORTHEAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   COLBERT BY 850 PM PDT
   SPRINGDALE...CLAYTON AND CHATTAROY BY 855 PM PDT
   MILAN...LOON LAKE AND DEER PARK BY 900 PM PDT
   VALLEY AND ELK BY 905 PM PDT

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
SOUTHERN AND CENTRAL SPOKANE COUNTY. THIS DAMAGE INCLUDES FALLEN 
TREES AND ROOF DAMAGE. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW AND STAY AWAY FROM WINDOWS. 

LAT...LON 4826 11705 4791 11708 4789 11710 4760 11710
      4759 11713 4771 11782 4784 11782 4785 11791
      4784 11793 4838 11777

$$

TL
000 
WWUS56 KOTX 220407
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
902 PM PDT TUE JUN 21 2005

WAC051-063-065-220412-
/O.CAN.KOTX.SV.W.0011.000000T0000Z-050622T0415Z/
PEND OREILLE WA-STEVENS WA-SPOKANE WA-
902 PM PDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SPOKANE...
SOUTHEASTERN STEVENS AND SOUTHERN PEND OREILLE COUNTIES IS
CANCELLED...

THE THREAT OF STRONG WINDS AND WIDESPREAD WIND DAMAGE HAS ENDED. THE 
THUNDERSTORM GUST FRONT THAT MOVED THROUGH THE PALOUSE AND SPOKANE 
AREAS EARLIER THIS EVENING HAS MOVED NORTH INTO PEND OREILLE AND 
STEVENS COUNTIES. THIS STRENGTH OF THIS GUST FRONT HAS DECREASED 
GREATLY OVER THE LAST HALF HOUR. HOWEVER...WIND SPEEDS IN EXCESS OF 30 
TO 40 MPH CAN STILL BE EXPECTED AS THE GUST FRONT CONTINUES TO MOVE 
NORTH TOWARD THE CANADIAN BORDER.  

LAT...LON 4826 11705 4791 11708 4789 11710 4760 11710
      4759 11713 4771 11782 4784 11782 4785 11791
      4784 11793 4838 11777

$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:40 PM PDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 21, 5:40 PM PDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
540 PM PDT TUE JUN 21 2005

.SYNOPSIS...THE LOW OFF THE NORTHERN CALIFORNIA COAST WILL CONTINUE
TO MOVE NORTHEAST THIS EVENING AND EXIT THE REGION BY WEDNESDAY
EVENING. THERE WILL BE THUNDERSTORMS WITH THE COLD FRONT THIS
AFTERNOON AND EVENING WITH THE POSSIBILITY OF SMALL HAIL AND GUSTY
WINDS. COOLER AND UNSETTLED WEATHER CAN BE EXPECTED FOR THE REMAINDER
OF THIS WEEK.

&&

.DISCUSSION...
UPDATE...MADE A QUICK UPDATE TO ADD BLOWING DUST TO THE PALOUSE AND
BASIN ZONES. HIGH BASED THUNDERSTORMS ARE DRIFTING NORTH AND
PRODUCING GUSTY WINDS WITH LITTLE RAIN.

TONIGHT THROUGH FRIDAY...UPPER LEVEL LOW JUST OFF THE NORTHERN
CALIFORNIA COAST IS FINALLY SHOWING SIGNS OF MOVING NORTHEAST TOWARD
OUR REGION THIS AFTERNOON IN RESPONSE OF A STRONG NEGATIVELY TILTED
WAVE ROTATING AROUND THE LOW. WAVE HAS AN ASSOCIATED JET STREAK
MOVING INTO OREGON CURRENTLY. THIS JET IS EVIDENT IN THE LATEST WATER
VAPOR IMAGERY WITH ALSO SOME EXCELLENT DIFLUENCE ALOFT. CURRENT MODEL
SOUNDING FOR OUR AREA HAVE US CAPPED WITH ABOUT 60 TO 100 J/KG
PREVENTING ANY PREMATURE CONVECTION BEFORE THE WAVE LIFTS THIS LID
AND FIRES OFF CONVECTION ACROSS THE SOUTHERN AND WESTERN PORTIONS.
MODEL SOUNDINGS ALSO HAVE AROUND 1500 J/KG WITH THE TEMPERATURES IN
THE LOW 90S AND DEWPOINTS IN THE LOWER 50S. ALL OF THESE
INGREDIENTS POINT TO SOME STORMS HAVING HAIL AND GUSTY
STRONG WINDS WITH THE OUTFLOW. CONVECTION WILL MOVE NORTH AND EAST
WITH THE WAVE LATER ON BEFORE DISSIPATING AFTER 06Z TONIGHT. SURFACE
COLD FRONT WILL MARCH ACROSS THE DISTRICT BETWEEN 00Z AND 04Z
BRINGING LOW LEVEL COLD ADVECTION AND BREEZY CONDITIONS. WE WILL
REMAIN IN THE TROF AFTER THE WAVE MOVES INTO MONTANA BY WEDNESDAY
EVENING...KEEPING US SHOWERY AND COOL INTO FRIDAY.

FRIDAY NIGHT THROUGH TUESDAY...LONGWAVE PATTERN EVOLUTION SHOWS A
GRADUAL TRANSITION TO MORE OF A RESOLVED LONGWAVE TROF OVER THIS
PERIOD WITH AN AXIS CENTERED OVER THE WASHINGTON COAST EXTENDING
UPWARD THRU BRITISH COLUMBIA. THIS MAKES SENSE GIVEN HOW THE SOUTHERN
BRANCH OF FLOW OFF THE PACIFIC OPENS UP WHAT IS LEFT OF A STALLED
OFFSHORE CLOSED LOW/TROF AND PUTS IT IN PHASE WITH THE NORTHERN
BRANCH OVER THE WEEKEND. ONE WOULD EXPECT SHORTWAVES TO BE BETTER
RESOLVED AND MORE ENHANCED TRAVELING THROUGH A LONGWAVE TROF OUR OUR
REGION FOR THIS TIME PERIOD. THEREFORE WILL CONTINUE THE PREVIOUS
FORECAST CALLING FOR UNSETTLED CONDITIONS THRU THIS PERIOD AND
FORECAST HIGH TEMPERATURES ON THE COOL SIDE OF NORMAL FOR THIS TIME
OF YEAR.

&&

.AVIATION...A COLD FRONT WILL PUSHING ACROSS ERN WA AND N IDAHO THIS
EVENING WITH A CHANCE OF HIGH BASED CONVECTION WITH POSSIBLE GUSTS
40-45 MPH WITH THE THUNDERSTORMS. BEHIND THE FRONT THE WINDS WILL
SHIFT TO WESTERLY WITH STRONG GUSTS AT TIMES TO 35 MPH. CONDITIONS
ARE EXPECTED TO REMAIN VFR THROUGH THE PERIOD. RFOX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  77  49  78  48  81 /  30  20  20  10  10  10
COEUR DALENE  57  77  48  78  47  81 /  30  20  20  20  10  20
PULLMAN        54  76  45  74  44  78 /  30  20  20  10  10  10
LEWISTON       61  83  53  83  52  87 /  30  20  20  20  10  10
COLVILLE       53  78  45  79  45  84 /  30  20  20  30  10  20
SANDPOINT      55  77  47  78  46  81 /  30  20  20  30  10  20
KELLOGG        56  77  48  79  46  84 /  30  20  20  30  10  20
MOSES LAKE     62  82  51  82  50  86 /  30  20  10  10   0  10
WENATCHEE      64  79  54  82  54  84 /  30  20  20  10   0  10
OMAK           61  79  48  83  49  87 /  30  20  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 21, 9:28 AM PDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
928 AM PDT TUE JUN 21 2005

IDZ001>004-026-027-WAZ031>038-041>044-221330-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
928 AM PDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

A STRONG COLD FRONT IS EXPECTED TO PUSH INTO THE INLAND NORTHWEST
LATER THIS AFTERNOON AND EVENING. THIS FRONT IS EXPECTED TO TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE
STRONG TO SEVERE. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
WIND GUSTS IN EXCESS OF 50 MPH. THERE IS ALSO A SMALL RISK OF HAIL
AS LARGE AS ONE INCH.

IN ADDITION...STRONG GUSTY WINDS ARE ANTICIPATED BEHIND THE PASSAGE
OF THE COLD FRONT. AROUND 4 PM...SOUTHWEST TO WEST WINDS OF 20 TO 25
MPH WITH LOCAL GUSTS TO 40 MPH WILL BE POSSIBLE FROM THE WESTERN
PORTIONS OF THE COLUMBIA BASIN AND NEAR WENATCHEE. THESE WINDS WILL
SPREAD ACROSS EASTERN PORTIONS OF THE COLUMBIA BASIN AND INTO THE
SPOKANE AREA AND PALOUSE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 21, 7:20 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
720 PM PDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     5 W SPOKANE             47.67N 117.52W
06/21/2005  77 MPH           SPOKANE            WA   ASOS

            MEASURED WINDS AT GEIGER AIRPORT 62MPH SUSTAINED GUSTING
            TO 77 MPH.

0625 PM     TSTM WND DMG     AIRWAY HEIGHTS          47.64N 117.58W
06/21/2005                   SPOKANE            WA   NWS EMPLOYEE

            ROOF PARTIALLY TORN OFF OF BUILDING

0628 PM     TSTM WND DMG     AIRWAY HEIGHTS          47.64N 117.58W
06/21/2005                   SPOKANE            WA   TRAINED SPOTTER

            BUILDING UNDER CONSTRUCTION BLOWN DOWN

0628 PM     NON-TSTM WND DMG AIRWAY HEIGHTS          47.64N 117.58W
06/21/2005                   SPOKANE            WA   NWS EMPLOYEE

            MULTIPLE TREES DOWN ON HAYFORD ROAD.

&&

MFUGAZZI
Local storm report, Jun 21, 7:32 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
732 PM PDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     5 W SPOKANE             47.67N 117.52W
06/21/2005  77 MPH           SPOKANE            WA   ASOS

            MEASURED WINDS AT GEIGER AIRPORT 62MPH SUSTAINED GUSTING
            TO 77 MPH.

0624 PM     TSTM WND DMG     2 W AIRWAY HEIGHTS      47.64N 117.63W
06/21/2005                   SPOKANE            WA   OTHER FEDERAL

            NUMEROUS TREES DOWN ON FAIRCHILD AFB

0624 PM     TSTM WND DMG     2 W AIRWAY HEIGHTS      47.64N 117.63W
06/21/2005                   SPOKANE            WA   OTHER FEDERAL

            ROOF TORN OFF OF HANGAR AT FAIRCHILD AFB...ANOTHER HANGAR
            DAMAGED.

0625 PM     TSTM WND DMG     AIRWAY HEIGHTS          47.64N 117.58W
06/21/2005                   SPOKANE            WA   NWS EMPLOYEE

            ROOF PARTIALLY TORN OFF OF BUILDING

0628 PM     TSTM WND DMG     AIRWAY HEIGHTS          47.64N 117.58W
06/21/2005                   SPOKANE            WA   TRAINED SPOTTER

            BUILDING UNDER CONSTRUCTION BLOWN DOWN

0628 PM     NON-TSTM WND DMG AIRWAY HEIGHTS          47.64N 117.58W
06/21/2005                   SPOKANE            WA   NWS EMPLOYEE

            MULTIPLE TREES DOWN ON HAYFORD ROAD.

0628 PM     TSTM WND GST     3 N AIRWAY HEIGHTS      47.69N 117.58W
06/21/2005  58 MPH           SPOKANE            WA   TRAINED SPOTTER

            MEASURED 58 MPH GUST AT SPOKANE NWS OFFICE.

&&

MFUGAZZI

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:21 PM PDTSevere Thunderstorm WarningOTXOkanogan57 min
Jun 21, 6:19 PM PDTSevere Thunderstorm WarningOTXSpokane26 min
Jun 21, 6:39 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane, Stevens66 min
Jun 21, 7:27 PM PDTSevere Thunderstorm WarningOTXFerry33 min
Jun 21, 7:36 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln, Spokane, Whitman54 min

Nearby

Severe Thunderstorm Warnings in Washington, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.